Thunderstorm Wind, Lee
- When
- May 21, 10:15 PM EST
- Where
- Lee County, 1.31 mi WNW of Jonesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.690, -83.120
Several trees were reported down across the county.
Organized convection formed earlier in the day across the Ohio Valley ahead of a cold front and shifted southeast into Southwest Virginia and Northeast Tennessee. The weakening outflow boundary ahead of the convective system encountered a moderately unstable air mass across the Southern Appalachian region resulting in some isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Organized convection formed earlier in the day across the Ohio Valley ahead of a cold front and shifted southeast into Southwest Virginia and Northeast Tennessee. The weakening outflow boundary ahead of the convective system encountered a moderately unstable air mass across the Southern Appalachian region resulting in some isolated wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 21, 9:19 PM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1019 PM EDT WED MAY 21 2014 .DISCUSSION...COMPLEX OVER KY HAS DEVELOPED A CONVECTIVELY INDUCED VORT WHICH WILL INCREASE THE LIKELIHOOD OF STORMS REACHING NORTHERN AREAS. INCREASED POPS THROUGH MIDNIGHT FOR STORMS WHICH MAY REACH SEVERE LEVELS ...MAINLY FOR STRONG WIND GUSTS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 62 88 66 87 / 10 20 20 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 63 85 62 83 / 20 50 20 20 OAK RIDGE, TN 63 85 62 82 / 20 50 20 20 TRI CITIES AIRPORT, TN 63 81 56 78 / 90 40 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 341 AM EDT WED MAY 21 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221200- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 341 AM EDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A COLD FRONT WILL SLOWLY MOVE SOUTH ACROSS THE OHIO VALLEY TODAY... PRODUCING SCATTERED TO NUMEROUS THUNDERSTORMS. THESE STORMS WILL MOVE SOUTHEAST INTO SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL UP TO QUARTER SIZE AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON THURSDAY OVER MOST OF THE AREA...AS THE COLD FRONT SLOWLY DRIFTS INTO THE SOUTHERN APPALACHIAN REGION. THIS COLD FRONT WILL LIKELY STILL BE LOCATED AROUND THE SOUTHEAST TENNESSEE VICINITY ON FRIDAY...WITH SOME STORMS POSSIBLY BECOMING STRONG TO SEVERE AGAIN ON FRIDAY AFTERNOON AND EVENING...MAINLY ACROSS SOUTHEAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA. THE MAIN THREATS WITH THESE STORMS ON BOTH THURSDAY AND FRIDAY...WILL BE THE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS EVENING...AND AGAIN ON THURSDAY AND FRIDAY AFTERNOONS AND EVENINGS. DH/DMG
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1027 PM EDT WED MAY 21 2014
TNZ012>014-VAZ001-002-220315-
CAMPBELL TN-CLAIBORNE TN-SCOTT TN-WISE VA-LEE VA-
1027 PM EDT WED MAY 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE...NORTHEASTERN SCOTT...
NORTHWESTERN HANCOCK...NORTHEASTERN ANDERSON...NORTHERN UNION...
NORTHERN GRAINGER...CAMPBELL...WESTERN WISE...WESTERN SCOTT AND LEE
COUNTIES UNTIL 1115 PM EDT...
AT 1026 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR KRYPTON TO EROSE TO
NEAR DUCKRUN...AND MOVING SOUTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...JONESVILLE...BIG STONE GAP...NEW TAZEWELL...TAZEWELL...
JACKSBORO...PENNINGTON GAP...HARROGATE...CLOVER FORK...JELLICO...
CARYVILLE...APPALACHIA...POUND...ST. CHARLES...DRYDEN...HOWARD
QUARTER...ELK VALLEY...WHITE OAK...EWING AND LONE MOUNTAIN.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3720 8255 3674 8282 3659 8299 3660 8347
3653 8340 3653 8339 3643 8337 3637 8345
3633 8366 3644 8386 3640 8395 3627 8401
3624 8415 3659 8436 3658 8369 3674 8313
3684 8308 3689 8288 3704 8272 3712 8272
TIME...MOT...LOC 0226Z 329DEG 54KT 3730 8327 3694 8363 3677 8437
17The Knoxville radar (KMRX), 63 km away, was scanning. The volume nearest the first event began at 03:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees were reported down across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509931.